Wisconsin, 2022Flash Flood in Wisconsin, July 15, 2022
July 15, 2022 · NWS GRB · 1 event in 1 county or zone
Showers and thunderstorm developed north of a warm front during the morning hours on Friday (7/15) across portions of central Wisconsin. A total of 2 to 4 inches of rain fell in a short period across Wood County, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorm developed north of a warm front during the morning hours on Friday (7/15) across portions of central Wisconsin. A total of 2 to 4 inches of rain fell in a short period across Wood County, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 15, 2:32 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 15, 2:32 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
332 AM CDT Fri Jul 15 2022
Forecast discussion for routine morning forecast issuance
.SHORT TERM...Today...Tonight...and Saturday
Issued at 331 AM CDT Fri Jul 15 2022
A surface warm front was situated from southern MN into far
southwest WI early this morning, while an 850 mb warm front
approached central WI. A weak short-wave was moving through
northern WI, while another stronger wave moved through northern
MN. Numerous showers and thunderstorms were developing across MN,
IA and the southwest half of WI, where WAA/isentropic lift was
focused on the nose of a 30-40 kt LLJ, and elevated instability
and PWATs of 1.5-1.75 inches were situated. Pockets of heavy
rainfall were occurring across the area, including over central
WI.
The warm front is expected to stall to our south, and the LLJ
will weaken and veer west in the morning, resulting in a decrease
in WAA/isentropic lift. However, the MN short-wave is expected to
move across the area, so showers and embedded storms will continue,
then taper off from northwest to southeast in the afternoon.
Instability appears to be too weak for any appreciable severe
threat, but locally heavy rainfall will remain a concern for
central WI, where rainfall amounts of 1 to 3 inches appear likely.
High temperatures should be in the upper 60s to lower 70s, except
middle 70s in the far north, where the rain will end earlier and
partial clearing may occur.
Upper level ridging will occur tonight into Saturday morning,
with little in the way of forcing to generate precipitation. Will
go with a dry forecast for this period. Partial clearing and light
surface/boundary layer winds should lead to fog development
overnight, with locally dense fog possible late. Lows should be
in the upper 50s to middle 60s.
After a dry morning on Saturday, a weak short-wave trough and CAPE
of 500-1000 j/kg should result in isolated/scattered showers and
storms during the afternoon. High temperatures should reach the
upper 70s and lower 80s, except lower to middle 70s lakeside.
.LONG TERM...Saturday Night Through Thursday
Issued at 331 AM CDT Fri Jul 15 2022
Models are in agreement on the placement of an upper-level high
pressure to be parked over the Four Corners region this weekend,
then expand into the southern Plains next week. After a small rain
chance Saturday night into Sunday, it appears a couple of dry days
and increasingly warmer/more humid conditions to start the work
week. A rather potent looking shortwave trough arrives Tuesday
night into Wednesday with showers/storms. Even behind this system,
temperatures will be above normal into late week.
Saturday night and Sunday...
Precipitation uncertainty remains an issue for the latter half of
the weekend as a broad upper trough to reside over the Great Lakes
with a weak area of low pressure slowly moving from the Midwest
into southern sections of the Great Lakes. Meanwhile, a weak area
of high pressure to be situated over the northern Great Lakes.
Exactly how far north to take precipitation chances remains the
big question as some models keep showers south of northeast WI,
while other models spread showers north. Have gone with the
optimistic side here and kept precipitation to the south for both
Saturday night and Sunday where better instability, moisture and
forcing to reside. Min temperatures Saturday night to be in the
middle 50s to around 60 degrees north, lower to middle 60s south.
Highs on Sunday to range from the upper 70s near Lake MI, to the
lower to middle 80s inland.
Sunday night and Monday...
This upper trough/surface low pull east toward the eastern Great
Lakes Sunday night with the weak area of high pressure stretching
into WI, thus drying conditions are expected. Min temperatures to
be around 60 degrees north, lower to middle 60s south. The high
pressure then slowly move south and east into southern sections of
the Great Lakes on Monday with temperatures aloft slowly warming
(8H temperatures pushing +20C). This will bring max temperatures
into the lower to middle 80s near Lake MI, upper 80s to lower 90s
inland.
Monday night and Tuesday...
Attention then turns to the northern Plains where a strong mid-
level shortwave trough/surface low/cold front to be located Monday
night. Perhaps some late night clouds arrive Monday night into the
area, but no precipitation yet. By Tuesday, the cold front pushes
across MN, while the shortwave trough slightly trails back near
the ND/MN border. Instability will be on the increase over WI,
especially by Tuesday afternoon with MUCAPES reaching at least
1500 J/KG over central WI. Shear values are projected to be in the
35 to 45 knot range, thus there is a potential for stronger storms
late on Tuesday. Something to watch in the coming days. Max
temperatures to be in the lower to middle 80s north-central/
lakeside, middle 80s to around 90 degree elsewhere.
Tuesday night and Wednesday...
Best chance for showers and thunderstorms arrives Tuesday night as
the system moves into the western Great Lakes region. Sufficient
lift from the cold front and mid-level Q-G forcing from the
shortwave trough should bring rain back to northeast WI.
Precipitation chances would carry over into Wednesday with a
cyclonic flow/cooler air aloft associated with the trough as it
begins to pull east. Max temperatures to range from the upper 70s
north-central WI, to the lower to middle 80s south.
Wednesday night and Thursday...
High pressure is forecast to build into the region for Wednesday
night into Thursday, so dry conditions are anticipated. There are
some model differences by this time with the GFS favoring a
distinct northwest flow versus the ECMWF that has higher upper
heights building over the Upper Midwest. Main impact here would be
on temperatures, but plenty of time to see how this plays out.
For now, have max temperatures in the lower 80s north-central/
near Lake MI, middle to upper 80s elsewhere.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1101 PM CDT Thu Jul 14 2022
Still quiet for the next couple hours with some mid-clouds now
streaming into central and northeast Wisconsin. A complex of rain
with some embedded thunderstorms is expected to develop after 06Z
around west-central WI and track east/southeast into Friday
morning. As it does, expect lowering cigs and vsbys. Included
TEMPO groups in TAFs to account for any TS potential. While some
isolated gusts to around 40 kts are possible, lightning and heavy
rain will be the main concerns from this complex. Models have sped
up the departure of the rain with most locations drying out by 18Z
Friday. However, some question as to how quickly cigs rise in the
afternoon. Fog may be an issue at times following the rain, with
more widespread fog developing Friday night.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......KLJ
Hazardous weather outlook, Jul 15, 2:40 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
340 AM CDT Fri Jul 15 2022
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-160845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
340 AM CDT Fri Jul 15 2022
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms will produce heavy rainfall this morning, especially
in central Wisconsin, where 1 to 3 inches is expected. Urban and
small stream flooding is possible. A few storms could also produce
wind gusts to 40 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a small chance of thunderstorms Saturday afternoon. If
they occur, a few strong storms with heavy rainfall will be
possible.
There is also a chance of thunderstorms Tuesday afternoon into
Tuesday night. It is too early to determine if there is a severe
threat at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter are requested to report rainfall amounts in excess of one
inch and any flooding this morning.
LMZ521-522-541>543-160845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
340 AM CDT Fri Jul 15 2022
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Thunderstorms may pose a hazard to boaters today, mainly south of
Sturgeon Bay.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Tuesday into Tuesday night. Any
storms that develop will pose a hazard to boaters.
Kieckbusch/Kallas
In the hours before
Special weather statement, Jul 15, 1:59 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
259 AM CDT Fri Jul 15 2022
WIZ035-036-045-150900-
Wood WI-Waushara WI-Portage WI-
259 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southeastern Wood,
southern Portage and Waushara Counties through 400 AM CDT...
At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Plainfield, or 10 miles northwest of Wautoma, moving east at 30 mph.
Other strong thunderstorms were located over west-central Wisconsin
which will move into central Wisconsin after 400 AM CDT. Additional
heavy rainfall may lead to ponding on area roads and an increased
risk for localized flooding.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wautoma around 315 AM CDT.
Other locations in the path of this storm include Napowan Scout Camp
and Redgranite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4398 8960 4424 8960 4425 8985 4453 8967
4431 8922 4424 8922 4424 8909 4414 8889
4398 8889
TIME...MOT...LOC 0756Z 291DEG 25KT 4418 8942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KallasSpecial weather statement, Jul 15, 3:08 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
408 AM CDT Fri Jul 15 2022
WIZ030-035>037-045-048-151030-
Waupaca WI-Winnebago WI-Wood WI-Waushara WI-Marathon WI-Portage WI-
408 AM CDT Fri Jul 15 2022
...Strong thunderstorm will impact portions of Wood, Portage,
western Marathon, Winnebago, Waushara and southwestern Waupaca
Counties through 530 AM CDT...
At 404 AM CDT, Doppler radar was tracking strong thunderstorms from
north of Minneapolis east-southeast into central Wisconsin. Movement
of these storms was to the southeast at 30 mph.
HAZARD...Winds in excess of 30 mph. Torrential downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain may lead to localized
flooding.
The axis of heavy rain will be generally south and west of a line
from Wausau to Oshkosh where 1 to 2 inches of rain is expected with
locally higher amounts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4390 8889 4398 8889 4398 8960 4425 8960
4425 9032 4475 9032 4510 9016 4437 8883
4389 8840
TIME...MOT...LOC 0904Z 291DEG 24KT 4455 9023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KallasFlash Flood, Wood
- When
- July 15, 4:30 AM CST to 6:30 AM CST
- Where
- Wood County, 4.33 mi WNW of Bakerville to 4.71 mi S of Lindsey
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.654, -90.302
Thunderstorms produced 2 to 4 inches of rain during the early morning hours, causing flooding across portions of Wood County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 15, 20222 deaths · $350,000 · 1 event
- Hail and Damaging Winds in Montana, July 15, 20221 death · 14 injured · 1.75 in hail · 21 events
- Flash Flood in Wisconsin, July 15, 2022$128,000 · 1 event
- Flash Flooding in North Carolina, July 15, 2022$85,000 · 9 events
- Flash Flooding and Heavy Rain in Virginia, July 15 to 16, 202224 events
- Lightning Strike in Illinois, July 15, 2022$20,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, July 15, 2022$12,000 · 10 events
- Damaging Wind in Florida, July 15, 20221 injured · $2,000 · 1 event
- Hail and Damaging Winds in North Dakota, July 15, 20222 in hail · 6 events
- Damaging Winds and High Wind in Montana, July 15 to 17, 202257 kt wind · 6 events
- Flash Flood and Heavy Rain in Wisconsin, July 15, 20225 events
- Hail in Minnesota, July 15, 20222 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031942.